Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 20, NWS Denver/Boulder, CO

May 24, 2016Adams County, Broomfield County, Jefferson County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 24, 2016, 1:59 PM MDT for Adams County, Broomfield County, Jefferson County, Colorado. It was in force for 31 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2016, 1:59 PM MDT (19:59 UTC)
Expired
May 24, 2016, 2:30 PM MDT
In force
31 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Adams County, CO, Broomfield County, CO, Jefferson County, CO

The radar

The Denver radar (KFTG), 47 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 2:09 PM MDTHAIL 12 Wsw Arvada, CO
May 24, 2:12 PM MDTHAIL 1.252 Nne Arvada, CO
May 24, 2:15 PM MDTHAIL 13 Wnw Arvada, CO
May 24, 2:16 PM MDTHAIL 0.881 Nnw Westminster, CO
May 24, 2:20 PM MDTHAIL 1Thornton, CO
May 24, 2:22 PM MDTHAIL 0.25Arvada, COPLOWABLE HAIL COLLECTING ON THE ROADS
May 24, 2:23 PM MDTHAIL 12 Nne Westminster, COHAIL COVERING GROUND. HAIL JUST ENDED AT 224 PM.
May 24, 2:25 PM MDTHAIL 0.88Thornton, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 12:45 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

457 
WUUS55 KBOU 241959
SVRBOU
COC001-014-059-242030-
/O.NEW.KBOU.SV.W.0020.160524T1959Z-160524T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
159 PM MDT TUE MAY 24 2016

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JEFFERSON COUNTY IN CENTRAL COLORADO...
  BROOMFIELD COUNTY IN NORTHEASTERN COLORADO...
  WEST CENTRAL ADAMS COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 230 PM MDT

* AT 157 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ARVADA...OR
  12 MILES NORTHWEST OF DENVER...MOVING NORTHEAST AT 25 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...TRAINED SPOTTERS IN ARVADA REPORTED QUARTER SIZED HAIL
           AT 150 PM MDT. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  THORNTON...ARVADA...WESTMINSTER...BROOMFIELD...
  WESTERN COMMERCE CITY...NORTHGLENN...WHEAT RIDGE...
  NORTHERN GOLDEN...FEDERAL HEIGHTS AND WHITE RANCH OPEN SPACE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR NORTHEASTERN
COLORADO.

LAT...LON 3999 10500 3984 10486 3979 10502 3979 10506
      3978 10505 3974 10519 3984 10531 3991 10516
      3991 10515 3993 10512 3994 10508 3996 10507
TIME...MOT...LOC 1957Z 236DEG 21KT 3981 10517 

HAIL...1.25IN
WIND...<50MPH

$$

DANKERS
1 follow-up statement
621 
WWUS55 KBOU 242013
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
213 PM MDT TUE MAY 24 2016

COC001-014-059-242030-
/O.CON.KBOU.SV.W.0020.000000T0000Z-160524T2030Z/
JEFFERSON CO-BROOMFIELD CO-ADAMS CO-
213 PM MDT TUE MAY 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR NORTHEASTERN JEFFERSON...BROOMFIELD AND WEST CENTRAL ADAMS
COUNTIES...

AT 211 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SOUTHERN
WESTMINSTER...OR 10 MILES NORTHWEST OF DENVER...MOVING NORTHEAST AT
25 MPH.

HAZARD...GOLF BALL SIZE HAIL. 

SOURCE...VIDEO OF GOLF BALL SIZED HAIL OCCURRING AT 64TH AND WARD
         HAS BEEN POSTED ON SOCIAL MEDIA.  

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
THORNTON...ARVADA...WESTMINSTER...BROOMFIELD...
WESTERN COMMERCE CITY...NORTHGLENN...WHEAT RIDGE AND FEDERAL HEIGHTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR NORTHEASTERN
COLORADO.

LAT...LON 3999 10500 3984 10486 3979 10502 3979 10506
      3978 10505 3976 10512 3988 10521 3991 10516
      3991 10515 3993 10512 3994 10508 3996 10507
TIME...MOT...LOC 2011Z 236DEG 21KT 3986 10508 

HAIL...1.75IN
WIND...<50MPH

$$

DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 10:50 AM MDT, 3 hours 9 minutes earlier.

Area forecast discussion, May 24, 10:50 AM MDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1050 AM MDT TUE MAY 24 2016

.UPDATE...
Issued at 1050 AM MDT Tue May 24 2016

Slightly more moisture is currently being observed across the
eastern plains than forecast at this time. With good southeasterly
flow, this moisture is expected to continue to advect toward the
front range urban corridor late this morning. Cumulus clouds on
webcams are already experiencing growth and latest hi-res models
are starting to fire convection off by 19z around the Denver
area. Forecast soundings are showing excellent shear with CAPEs in
the 2400-3500 J/kg over the area from Denver north and east to
Wyoming/Nebraska/Kansas borders. Will continue to expect scattered
to numerous thunderstorms to push northeast today with isolated to
scattered severe storms possible. Main threats will be large hail,
strong damaging outflow winds and lightning, but tornados will be
possible as well. Timing of the severe weather potential will
remain around 2-5pm for the urban corridor (mainly Denver and
north) and 3-9pm for the northeastern plains.

&&

.SHORT TERM...(Today and tonight)
Issued at 320 AM MDT Tue May 24 2016

Southwest flow aloft will prevail around an upper level trough
over California. A weak short wave trough embedded in the flow
aloft and a surface low will move across the state today.
Southerly flow around the low will bring drier air to southern
Colorado while southeast to east winds farther north will
transport moisture into northeast Colorado. Expect an east/west
boundary/dry line to set up this afternoon. The southerly flow
will also likely cause a Denver Cyclone to form. As the airmass
moistens...low clouds are expected to spread across parts of
northeast Colorado early this morning. They may be slow to burn
off and thus lowered highs a few degrees, especially across
northern parts of northeast Colorado.

The HiRes models are in general agreement that convection will
initiate over/near the Denver metro area 2-3pm. Likely due to
convergence along the Denver Cyclone and the east/west boundary.
Storms will spread northeast through afternoon and evening hours.
Greatest threat for severe thunderstorms will be northeast of the
Denver area where CAPES will be 1000-2500 J/kg. Main threat will
be large hail. Damaging winds and a couple of tornadoes will also
be possible.

Drier air will spread across northeast Colorado overnight.
Convection is expected to exit the area by midnight and by
Wednesday morning mostly clear skies will prevail.

.LONG TERM...(Wednesday through Monday)
Issued at 320 AM MDT Tue May 24 2016

On Wednesday...the upper level trough will remain to the west with
a dry southwesterly flow aloft over north central and northeast
CO. The models show weak subsidence over the cwa through the day
...with the best low level moisture flushed out to the east into
western NE and northwestern KS. The models generate some QPF in
the aftn but it is mainly over the mountains. Wednesday night...
...a little surge is progged to push into the northeast corner of
CO. This boundary could act as a focus for nocturnal tstms around
06Z Wednesday night. Thursday through Friday...it will be cooler
and wetter across the cwa. The models have the next system near
the Four Corners region by 18z Thursday then move into western
NE/KS by Friday evening. As a result...there appears to be a
prolonged period of light to moderate rainfall over the region. The
models all show moderate QG ascent over the cwa Thursday
aftn/evng...with decreasing QG ascent late Thursday night and
Friday as the trough starts to shift to the east of CO. Highest
pops will be Thursday night...but still a good chance of showers
especially from the Front Range Foothills eastward on Friday.
There is a marginal threat for severe thunderstorms closer to the
KS border on Thursday aftn. It will also be a little cooler and
this may help to minimize the threat of severe thunderstorms. Over
the weekend...a drier westerly flow aloft will be over the state
on Saturday. It will be warmer with enough moisture around to keep
a slight chance of aftn/evng thunderstorms both days. By Sunday...
another trough in the Pacific Northwest will produce a southwesterly
flow aloft over CO.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1050 AM MDT Tue May 24 2016

Southeast winds will continue to produce scattered low clouds of
3000-5000 ft across eastern Colorado for the next hour or two.
Scattered thunderstorms are then expected to form after 19z. The
best chance for thunderstorms in the Denver area will be 19-23Z.
Wind gusts to 40 knots, hail, and heavy rain will be possible with
the thunderstorms. Drier air will move into the area after 00z and
bring mostly clear skies by 06z.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

UPDATE...Kriederman
SHORT TERM...Meier
LONG TERM...Cooper
AVIATION...Kriederman
Hazardous weather outlook, May 24, 11:01 AM MDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1101 AM MDT TUE MAY 24 2016

COZ030>051-251715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1101 AM MDT TUE MAY 24 2016

...SEVERE STRENGTH STORMS LIKELY ACROSS THE NORTHEASTERN COLORADO
PLAINS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON WITH ISOLATED
TO SCATTERED SEVERE STRENGTH STORMS. BEST CHANCE FOR THE STRONGER
STORMS WILL BE NORTHEAST OF A LINE FROM LONGMONT THROUGH DENVER
TO LIMON. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING HAIL
UP TO AN INCH AND A HALF AND STRONG DAMAGING OUTFLOW WINDS TO 60
MPH. A FEW TORNADOES WILL BE POSSIBLE AS WELL. THE STRONGER STORMS
ARE EXPECTED AROUND THE DENVER AND NORTH AREA FROM 2 PM UNTIL 5
PM...THEN OUT ON THE NORTHEASTERN PLAINS FROM 3 PM UNTIL 9 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

IT WILL BE DRIER ON WEDNESDAY WITH JUST A SLIGHT CHANCE OF
THUNDERSTORMS IN THE AFTERNOON AND EVENING. THE THREAT OF SEVERE
THUNDERSTORMS IS EXPECTED TO BE EAST OF COLORADO. ON THURSDAY AND
FRIDAY...A PACIFIC STORM SYSTEM WILL LIFT ACROSS THE STATE
BRINGING COOLER TEMPERATURES AND PRODUCING A BETTER CHANCE OF
SHOWERS AND THUNDERSTORMS FOR THE ENTIRE FORECAST AREA. THERE MAY
BE A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF A AKRON TO LIMON
LINE THURSDAY AFTERNOON. WARMER TEMPERATURES SHOULD RETURN FOR THE
WEEKEND WITH JUST A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED BY 1 PM.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:30 AM MDTSevere Thunderstorm WarningBOUWashington30 min
May 24, 1:30 PM MDTSevere Thunderstorm WarningBOUJefferson30 min
May 24, 2:05 PM MDTSevere Thunderstorm WarningBOUArapahoe, Denver25 min
May 24, 2:30 PM MDTSevere Thunderstorm WarningBOUAdams, Broomfield, Weld45 min
May 24, 2:43 PM MDTSevere Thunderstorm WarningBOUWeld47 min
May 24, 3:58 PM MDTSevere Thunderstorm WarningBOUAdams32 min
May 24, 4:36 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan24 min
May 24, 4:58 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan32 min
May 24, 5:18 PM MDTSevere Thunderstorm WarningBOUAdams, Washington27 min
May 24, 5:31 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan29 min
May 24, 5:44 PM MDTTornado Warning Tornado observedBOUAdams, Morgan31 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.